This uncommissioned systematic review was subject to full peer-review.
Systematic review: hypomagnesaemia induced by proton pump inhibition
Article first published online: 4 JUL 2012
© 2012 Blackwell Publishing Ltd
Alimentary Pharmacology & Therapeutics
Volume 36, Issue 5, pages 405–413, September 2012
How to Cite
Hess, M. W., Hoenderop, J. G. J., Bindels, R. J. M. and Drenth, J. P. H. (2012), Systematic review: hypomagnesaemia induced by proton pump inhibition. Alimentary Pharmacology & Therapeutics, 36: 405–413. doi: 10.1111/j.1365-2036.2012.05201.x
- Issue published online: 5 AUG 2012
- Article first published online: 4 JUL 2012
- Manuscript Accepted: 10 JUN 2012
- Manuscript Revised: 8 JUN 2012
- Manuscript Revised: 14 MAY 2012
- Manuscript Received: 3 MAY 2012
Vol. 36, Issue 11-12, 1109, Article first published online: 7 NOV 2012
Proton pump inhibitors (PPIs) are a mainstay therapy for all gastric acid-related diseases. Clinical concerns arise from a small but growing number of case reports presenting PPI-induced hypomagnesaemia (PPIH) as a consequence of long-term PPI use. Current opinion is that reduced intestinal magnesium absorption might be involved, but nothing is known on the molecular mechanism underlying PPIH.
To investigate whether or not PPIH is a true, long-term drug-class effect of all PPIs and to scrutinise a possible role of comorbidity in its aetiology. Therefore, the primary objective in particular was to investigate serum magnesium dynamics in trials drug withdrawal and re-challenge. The secondary objective was to profile the ‘patient at risk’.
We reviewed systematically all currently available case reports on the subject and performed a statistical analysis on extracted data.
Proton pump inhibitor-induced hypomagnesaemia PPIH is a drug-class effect and occurred after 5.5 years (median) of PPI use, onset was broad and ranged from 14 days to 13 years. Discontinuation of PPIs resulted in fast recovery from PPIH in 4 days and re-challenge led to reoccurrence within 4 days. Histamine-2-receptor antagonists were the preferable replacement therapy in PPIH and prevented reoccurrence of hypomagnesaemia. In PPIH no specific risk profile was identified that was linked to the hypomagnesaemia.
The cases of PPIH show severe symptoms of magnesium depletion and identification of its causation was only possible through withdrawal of the PPI. Clinical awareness of PPIH is key to avoid putting patients at risk.